Has any Type 1 out there experienced an antibody attack against insulin you're injecting/pumping? Just curious if this has occurred with anyone (I've researched that it's rare). If it is/has occurred, how did you reverse this destructive situation? I appreciate any information - thanks!

Tags: Antibody, Attack

Views: 591

Reply to This

Replies to This Discussion

Most of us have been tested for this.
If you have IgG and IgM antibodies against insulin, your body reacts as if the insulin is foreign. This may make insulin less effective, or not effective at all.

The antibodies can also change the amount of time it takes insulin to work, putting you at risk for low blood sugar. This means that the insulin cannot move glucose from the bloodstream into the cells. As a result, increased levels of insulin are needed to have the same effect, which is called insulin resistance.

If the test shows high levels of IgE antibody against insulin, your body has developed an allergic response to the medication. This could put you at risk for skin reactions, or more severe reactions. Other medications, such as antihistamines or low-dose injectable steroids, may help to lessen the reaction. If reactions have been severe, an in-hospital procedure called desensitization may be necessary.

There was some concern about the new RDNA insulin's because they had no C-peptide
like the old pork and beef insulin but it has not been a big problem.

If you had a reaction to insulin like that, It would be the end.
How could you survive with it? There is nothing else to switch to.
I think it is rare to begin with, but then anyone who has it would be dead, making it more rare.
I'm sure there are people with resistance and develop antibodies , but a full on allergic reaction is something I wont even worry about.

Well there are some people who have developed reactions. During the era of animal insulin use, a fair number of people developed allergic reaction to the animal insulin's. It seems pretty common in the literature. Then, as JohnG notes, recombinant DNA was employed to produce produce "bio-identical" human insulin (R and NPH from Lilly was granted FDA approval in 1982). Since the insulin in these formulation has exactly the same molecule as our natural insulin, allergic reactions are extremely (and I mean extremely) rare.

That being said, in about 1996 the first insulin analogs were developed and approved. These insulin formulations have slightly modified insulin molecules and as such, you can develop an allergic reaction to these foreign insulins. The rate of these allergic reaction is very low, and most people think it is quite rare and as JohnG notes, there is an anti-insulin antibody test.  While the test won't tell you which insulin's you have a reaction to, it will tell you that you are having a reaction.

The body is highly selective, so if you develop a reaction to Lantus, it doesn't mean you will have a reaction to Levemir. So you can try other insulin formulation.  Some people never get tested for a reaction and simply find that some insulin formulation lose potency and don't work well.  Even if you reject all insulin analogs you can still revert to R and NPH. And there is even a loophole, that if you reject all of those, one can still get animal insulin preparations.

I was allergic to Lantus and it had horrible side effects but it still lowered my BG  it caused huge lumps about the size of big marbles up to golf ball size along with a rash that looked kind of like poison ivy.

I used Levemir when it came on the market and it had zero side effects not even a burn when injecting.

Well, it is also true that you can be allergic to the additives and preservatives in the insulin preparation but not allergic to the insulin itself. Did you have anti-insulin antibody tests done to see if you were actually having an immune response to the Lantus?

Not When I was using Lantus but I'm negative now and my Endo runs the anti-insulin antibody tests on a regular bases, probably because he feels like I have some insulin resistance. When I used Lantus I suffered with the symptoms for years and just thought it was one more thing I would have tho live with. Things have changed allot in the last 10 years, most doctors today are more liberal when it comes to running tests.

This happened to me when I first became diabetic. I cant really give you an answer to this but I believe what it finally came down to with me was that I was having a bad reaction to the insulin type I was using. Once I switched insulin types, the reactions stopped happening, and I regained weight in my legs and the veins and arteries stopped showing through my skin (ugh). This was back in 1978, so I can't recall the insulin I was using. I was taking my injections in my legs and I lost weight dramatically in them and all my veins and arteries started showing through my skin. What a nightmare
Eric.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Diabetes Among Hispanics: We’re not all the same

US Hispanics are often portrayed in the press as a single, monolithic group. But anyone who has spent any time in San Francisco’s Mission District or the Bronx can tell you, we’re not all the same. Now we’re finding out Read on! →

Diabetes entre los hispanos: no somos todos iguales

Traducido por Mila Ferrer.    A menudo los Hispanos en Estados Unidos son retratados en la prensa como un solo grupo, monolítico. Pero cualquiera que haya pasado algún tiempo en el  Mission District de San Francisco o el Bronx se Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service